Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Northern Indiana

March 30, 2017Adams County, Indiana; Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Mar 30, 2017, 6:26 PM EDT for Adams County, Indiana; Van Wert County, Ohio. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2017, 6:26 PM EDT (22:26 UTC)
Expired
Mar 30, 2017, 7:15 PM EDT
In force
49 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, IN, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 6:45 PM EDTHAIL 13 Nw Van Wert, OH.
Mar 30, 6:48 PM EDTHAIL 0.5Wren, OH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 3:03 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 542 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
542 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WUUS53 KIWX 302226
SVRIWX
INC001-OHC161-302315-
/O.NEW.KIWX.SV.W.0033.170330T2226Z-170330T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
626 PM EDT THU MAR 30 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Adams County in northeastern Indiana...
  Southern Van Wert County in west central Ohio...

* Until 715 PM EDT

* At 626 PM EDT, a severe thunderstorm was located over Berne, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Van Wert, Decatur, Berne, Geneva, Convoy, Monroe, Ohio City,
  Middlebury, Preble, Willshire, Wren, Ceylon, Glenmore, Peterson,
  Monmouth, Dull, Abanaka, Linn Grove, Rivare and Schumm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM EDT for northeastern
and east central Indiana...and west central Ohio.

LAT...LON 4060 8506 4066 8507 4073 8507 4092 8498
      4092 8473 4088 8443 4073 8467 4073 8480
      4065 8480 4057 8492
TIME...MOT...LOC 2226Z 226DEG 33KT 4069 8496 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SLL
3 follow-up statements
627 
WUUS53 KIWX 302229 CCA
SVRIWX
INC001-OHC161-302315-
/O.COR.KIWX.SV.W.0033.170330T2226Z-170330T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
629 PM EDT THU MAR 30 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Adams County in northeastern Indiana...
  Southern Van Wert County in west central Ohio...

* Until 715 PM EDT

* At 629 PM EDT, a severe thunderstorm was located over Berne, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Van Wert, Decatur, Berne, Geneva, Convoy, Monroe, Ohio City,
  Middlebury, Preble, Willshire, Wren, Ceylon, Glenmore, Peterson,
  Monmouth, Dull, Abanaka, Linn Grove, Rivare and Schumm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM EDT for northeastern
and east central Indiana...and west central Ohio.

LAT...LON 4060 8506 4066 8507 4073 8507 4092 8498
      4092 8473 4088 8443 4073 8467 4073 8480
      4065 8480 4057 8492
TIME...MOT...LOC 2229Z 226DEG 33KT 4069 8496 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SLL
222 
WWUS53 KIWX 302250
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
650 PM EDT THU MAR 30 2017

INC001-302259-
/O.CAN.KIWX.SV.W.0033.000000T0000Z-170330T2315Z/
Adams IN-
650 PM EDT THU MAR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM EDT for west central
Ohio.

LAT...LON 4092 8480 4092 8473 4090 8462 4081 8470
      4078 8478 4080 8480
TIME...MOT...LOC 2249Z 226DEG 33KT 4082 8478 

$$

OHC161-302315-
/O.CON.KIWX.SV.W.0033.000000T0000Z-170330T2315Z/
Van Wert OH-
650 PM EDT THU MAR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR WEST CENTRAL VAN WERT COUNTY...

At 649 PM EDT, a severe thunderstorm was located 7 miles southwest of
Convoy, or 7 miles east of Decatur, moving northeast at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Convoy, Middlebury and Wren. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM EDT for west central
Ohio.

LAT...LON 4092 8480 4092 8473 4090 8462 4081 8470
      4078 8478 4080 8480
TIME...MOT...LOC 2249Z 226DEG 33KT 4082 8478 

HAIL...1.00IN
WIND...<50MPH
 
$$

SLL
167 
WWUS53 KIWX 302307
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
707 PM EDT THU MAR 30 2017

OHC161-302316-
/O.EXP.KIWX.SV.W.0033.000000T0000Z-170330T2315Z/
Van Wert OH-
707 PM EDT THU MAR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL VAN WERT COUNTY
WILL EXPIRE AT 715 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM EDT for west central
Ohio.

LAT...LON 4092 8480 4092 8473 4090 8462 4081 8470
      4078 8478 4080 8480
TIME...MOT...LOC 2306Z 226DEG 33KT 4091 8466 

$$

SLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:18 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 30, 3:18 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
318 PM EDT Thu Mar 30 2017

.SYNOPSIS...
Issued at 145 PM EDT Thu Mar 30 2017

Showers and thunderstorms are expected this afternoon and evening
as a low pressure system approaches from the Southern Plains.
There is a risk of severe storms south of Highway 24 this
afternoon into early this evening. Showers will taper off from
west to east Friday as the low departs. High pressure will build
into the Midwest Saturday into Sunday providing fair weather.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 315 PM EDT Thu Mar 30 2017

Center of low pressure near Quincy IL as of 19z will gradually edge
east-northeast into northern IN by later tonight and into northern
OH/Lake Erie by Friday as closed 500 mb low wobbles east through the
OH Valley. This track will allow the system warm front now over
central IL/IN to mix northeast into far southern zones later this
aftn/eve (south of Hwy 24). Continued low level theta-e advection,
weak elevated instability, and deep layered forcing within a leading
southerly LLJ core should keep at least scattered showers/storms
(small hail possible) going into the evening near and north of this
warm front. There remains a threat for an isolated severe storm from
Marion IN to Lima OH (southeast of Hwy 24) btw 20-02z near warm
front given favorable kinematics/low lvl shear and potential for
some weak MLCAPE increasing to above 500 j/kg. A brief
tornado/hail/damaging winds will be possible here if any low
centroid/discrete cells or line segments can interact with this
warm front.

Deep moisture plume/LLJ will push off to the east by later tonight-
Friday bringing an end to any thunder/heavier rain chances.
Unfortunately cool/cloudy, and at times showery, conditions will
persist in trailing deformation area, especially over far ne IN/nw
OH/sc Lower MI where subtle TROWAL/trough feature may allow more
widespread rain to continue through the day on Friday.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 315 PM EDT Thu Mar 30 2017

This weekend will feature seasonable temps and mainly dry conditions
as low level anticyclonic flow briefly builds in wake of system
exiting to off the Mid Atlantic coast by Saturday. The next in a
series of systems in this active pattern will bring rain chances
back into the forecast Sunday night/Monday and again toward
Wednesday-Thursday. Temperatures will average near to slightly above
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 140 PM EDT Thu Mar 30 2017

Low pressure will continue to approach the area, and after a brief
window of no rain, showers and thunderstorms will come back in for
this afternoon. Showers and thunderstorms have the capability of
reducing conditions into MVFR and possibly IFR within heavier rain
and lower LCLs. The warm front will slowly push from south to
north through the area by early overnight, thus the greater chance
for severe weather is at FWA where the residence time for heating
and accumulation of instability will be greater. The main impacts
will be gusty wind and hail. Moisture will remain around the
region overnight with the low pressure system still nearby and,
with the weaker winds, there could be areas of fog that form with
a greater chance at SBN than FWA. Stronger winds begin to come
back in right around daybreak tomorrow as the low pressure system
vacates the region pushing the moisture out early, though some low
stratus could still remain.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 PM EDT this afternoon for LMZ043-
     046.

&&

SYNOPSIS...Roller
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 30, 3:28 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
328 PM EDT Thu Mar 30 2017

INZ026-027-032>034-OHZ024-025-311930-
Wells-Adams-Grant-Blackford-Jay-Van Wert-Allen OH-
328 PM EDT Thu Mar 30 2017

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected late this afternoon into this
evening. Severe thunderstorms are possible, with large hail, damaging
winds, and isolated tornadoes all possible. Locally heavy rainfall
may cause some minor river flooding in low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ017-018-020-022>025-OHZ015-016-311930-
Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Paulding-
Putnam-
328 PM EDT Thu Mar 30 2017

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected late this afternoon into this
evening. Strong to severe thunderstorms are possible, with large
hail the primary threat. Locally heavy rainfall may cause some minor
river flooding in low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003>009-012>016-MIZ077>081-OHZ001-002-004-005-311930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
328 PM EDT Thu Mar 30 2017 /228 PM CDT Thu Mar 30 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected late this afternoon into this
evening. Severe thunderstorms are not expected, though a few storms
may contain small hail and frequent lightning. Locally heavy
rainfall may cause some minor river flooding in low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-311930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
328 PM EDT Thu Mar 30 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

There is a chance for thunderstorms late this afternoon into early
this evening. The storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small craft advisory conditions are likely Friday into Friday
evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Mar 30, 5:59 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             FORT WAYNE              41.07N 85.14W
03/30/2017  E0.50 INCH       ALLEN              IN   PUBLIC

            PEA TO DIME SIZED.

&&

GH
Local storm report, Mar 30, 6:01 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
601 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             FORT WAYNE              41.07N 85.14W
03/30/2017  E0.75 INCH       ALLEN              IN   PUBLIC

            FROM SOCIAL MEDIA.

&&

GH
Special weather statement, Mar 30, 6:02 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
602 PM EDT THU MAR 30 2017

INZ007-009-018-025>027-OHZ001-002-004-005-015-302300-
Huntington-Adams-Allen-De
Kalb-Wells-Steuben-Henry-Defiance-Fulton-Williams-Paulding-
602 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEUBEN...ALLEN...
DE KALB...NORTHEASTERN HUNTINGTON...NORTHEASTERN WELLS...NORTHWESTERN
ADAMS...DEFIANCE...WESTERN PAULDING...NORTHWESTERN HENRY...
SOUTHWESTERN FULTON AND WILLIAMS COUNTIES...

At 600 PM EDT, an area of strong thunderstorms were located from
near Fort Wayne to Huntington, moving northeast at 40 mph.

Dime size hail and winds to 40 mph are possible with these storms
along with locally heavy rainfall.

Locations impacted include...
Fort Wayne, Defiance, New Haven, Auburn, Bryan, Garrett, Archbold,
Montpelier, Hicksville, Ossian, Butler, Huntertown, Paulding,
Waterloo, Edgerton, Antwerp, Hamilton, Woodburn, Stryker and
Monroeville.

This includes the following highways...
 INTERSTATE 469 between MILE MARKERs 0 and 30.
 INTERSTATE 69 IN INDIANA between MILE MARKERs 291 and 337.
 INTERSTATE 80 IN INDIANA between MILE MARKERs 152 and 156.
 INTERSTATE 80 IN OHIO between MILE MARKERs 0 and 9.

LAT...LON 4099 8471 4099 8480 4093 8480 4080 8527
      4099 8543 4101 8542 4101 8534 4112 8534
      4126 8523 4127 8519 4131 8519 4169 8491
      4150 8416
TIME...MOT...LOC 2200Z 227DEG 36KT 4114 8506

SLL
Local storm report, Mar 30, 6:08 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             2 NE FORT WAYNE         41.09N 85.11W
03/30/2017  M0.50 INCH       ALLEN              IN   TRAINED SPOTTER

            LASTED FOR 2-3 MINUTES.

&&

GH
Local storm report, Mar 30, 6:14 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
614 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 NE HARTFORD CITY      40.49N 85.33W
03/30/2017  M1.25 INCH       BLACKFORD          IN   PUBLIC

            FROM SOCIAL MEDIA.

&&

GH
Local storm report, Mar 30, 6:19 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
619 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             FIAT                    40.56N 85.15W
03/30/2017  M1.00 INCH       JAY                IN   TRAINED SPOTTER

            .

&&

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 11:36 AM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley56 hr
Mar 30, 11:36 AM EDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke5 days
Mar 30, 1:37 PM EDTSpecial Weather StatementIWXAllen, Wells23 min
Mar 30, 2:47 PM EDTSpecial Weather StatementIWXAdams, Wells28 min
Mar 30, 4:09 PM EDTSpecial Weather StatementIWXMiami, Wabash51 min
Mar 30, 5:30 PM EDTSevere Thunderstorm WarningIWXAdams, Blackford, Grant, Jay, Wells60 min
Mar 30, 5:45 PM EDTTornado Warning Tornado observedIWXAdams, Blackford, Jay, Wells45 min
Mar 30, 6:02 PM EDTSpecial Weather StatementIWXAllen, DeKalb58 min
Mar 30, 6:56 PM EDTSpecial Weather StatementIWXAdams64 min
Mar 30, 7:52 PM EDTSpecial Weather StatementIWXBlackford, Jay53 min
Mar 30, 11:46 AM EDTRiver Flood WatchIWXDefiance, Fulton, Williams24 hr
Mar 30, 7:15 PM EDTSpecial Weather StatementIWXAllen30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.